Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Paducah, KY

July 20, 2020Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 20, 2020, 11:46 AM CDT for Union County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2020, 11:46 AM CDT (16:46 UTC)
Expired
Jul 20, 2020, 12:15 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

County Union County, KY

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:34 AM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 6:34 AM CDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 AM CDT Mon Jul 20 2020

.UPDATE...
Issued at 634 AM CDT Mon Jul 20 2020

Updated aviation section for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 334 AM CDT Mon Jul 20 2020

Isolated showers and storms early this morning will be primarily
north/west of the Ohio River. A frontal boundary will have stalled
out across the middle of the Quad State, limited in its southward
progression by high pressure which has taken up residence towards
the southeast this week. The boundary will provide a focal point
for convection and scattered showers and storms will be most
active in the peak heating hours. Low pressure in the Northern
Plains on Tuesday will set up southerly flow ahead of it, which
will lift the front towards the northeast out of the area, but
not without more shower and storm activity. Heavy rain and
lightning will be the primary concerns Monday and Tuesday, though
a few strong storms with gusty winds are possible.

As the low moves towards the Great Lakes on Wednesday, its
associated cold front will stall out in a similar position across
the Quad State as the current front, as the southeastern high
pressure prevents it from proceeding any further southward. This
will yet again focus convective development along the Ohio River
Valley for another day of showers and storms.

Temperatures will be fairly steady through the short term, near 90
for highs and in the low to mid 70s for lows. Dew points will
continue to be in the 70s, resulting in daily afternoon heat index
values near 100.

.LONG TERM...(Thursday through Sunday)
Issued at 334 AM CDT Mon Jul 20 2020

The daily potential for thunderstorms, and the heat, remain the main
concerns in the long term. The overall weather pattern will
transition a bit during the extended period as an upper level ridge
builds across the central U.S. and into our region.

For Thursday and Friday, a quasi-stationary boundary just north of
the FA, along with any associated mesoscale boundaries,  will
enhance thunderstorm chances, especially across the N/NE part of the
FA. Thunderstorm chances will decrease over the weekend as the upper
ridge increasingly exerts its influence. Nonetheless, still expect
the possibility of a few diurnally driven storms over the weekend.

Temperatures will trend upward slightly during the extended, at
least in the max temp department. Highs Thursday around 90 will
average in the lower to mid 90s over the weekend. Surface
dewpoints/low temperatures will be in the lower to mid 70s through
the period. Heat indices will average AOB 100 Thursday and Friday
before trending to around 100/the low 100s over the weekend.

&&

.AVIATION...
Issued at 634 AM CDT Mon Jul 20 2020

Conditions this forecast period will primarily be VFR. Showers are
likely later today with some storms across the Quad State area.
Thunderstorms are more likely during the afternoon than other
times and at KCGI/KPAH than other sites. With a lack of clear
structure to the storm development, the capacity to narrow timing
more precisely is limited. Heavier rains could drop cigs down to
MVFR temporarily. Winds will be light and variable with the
exception of some gust potential with thunderstorm outflow
boundaries. Brief minor vsby reductions from fog is a potential
factor at the very end of the forecast period but would likely
require gaps in cloud cover to develop.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...ATL
LONG TERM...RS
AVIATION...ATL
Hazardous weather outlook, Jul 20, 10:10 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1010 AM CDT Mon Jul 20 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
1010 AM CDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are forecast today into tonight,
peaking in coverage this afternoon and early evening. Some of the
storms may briefly become severe and produce locally damaging wind
gusts. Storms may also produce very heavy rain and localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Peak afternoon heat indices will be around the century mark each
afternoon Tuesday through Friday.

Chances of thunderstorms continue Tuesday through Friday, with a
slight chance of thunderstorms Saturday and Sunday. Each day will
have storm activity focused during the heat of the afternoon.
Heavy rain and lightning will be the primary storm hazards.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 20, 11:31 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020

KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...

At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.

LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
      3777 8779 3776 8780 3775 8779 3776 8777
      3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798

08

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:31 AM CDTSpecial Weather StatementPAHUnion59 min
Jul 20, 1:58 PM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more5 hr
Jul 20, 2:23 PM CDTFlash Flood WarningPAHCaldwell, Crittenden, Hopkins, Lyon3 hr
Jul 20, 2:59 PM CDTFlash Flood WarningPAHBallard, Crittenden, Livingston, McCracken, Marshall4 hr
Jul 20, 3:08 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston37 min
Jul 20, 3:12 PM CDTSevere Thunderstorm WarningPAHLivingston33 min
Jul 19, 10:14 PM CDTSpecial Weather StatementPAHWabash46 min
Jul 19, 11:27 PM CDTSpecial Weather StatementPAHWhite48 min
Jul 20, 2:12 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard48 min
Jul 20, 3:14 PM CDTFlash Flood WarningPAHButler, New Madrid, Scott, Stoddard, Wayne3 hr
Jul 20, 3:31 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard29 min
Jul 20, 4:32 PM CDTSevere Thunderstorm WarningPAHWayne30 min
Jul 20, 4:56 PM CDTFlash Flood WarningPAHWayne83 min
Jul 20, 5:42 PM CDTSpecial Weather StatementPAHCarter48 min
Jul 20, 5:54 PM CDTSevere Thunderstorm WarningPAHCarter21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.